Arizona, 2008High Wind in Arizona, May 13, 2008
May 13, 2008 · NWS TWC · 1 event in 1 county or zone
A cold front combined with a strong surface pressure gradient caused high winds especially across Cochise County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front combined with a strong surface pressure gradient caused high winds especially across Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 13, 1:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, May 13, 1:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE MAY 13 2008
.SYNOPSIS...STRONG LOW PRESSURE WILL CROSS SOUTHEAST ARIZONA THIS
AFTERNOON AND THIS EVENING...BEFORE EXITING INTO NEW MEXICO LATE
TONIGHT. SUNNY AND WARMER WEDNESDAY...ALTHOUGH WITH TEMPERATURES STILL
BELOW NORMAL FOR MID-MAY. THE NEXT STORM SYSTEM BRINGS AN OPPORTUNITY
FOR SOME RAIN SHOWERS FOR THE EASTERN AND SOUTHEAST COUNTIES THURSDAY
NIGHT INTO FRIDAY.
&&
.DISCUSSION...AS EXPECTED...NOT YOUR TYPICAL MID-MAY DAY FOR SOUTHEAST
ARIZONA. STRONG COLD UPPER LOW APPEARS TO BE ON TRACK AND ON SCHEDULE
NEAR PHOENIX THIS AFTERNOON. LIMITED SUNSHINE AND COLD AIR ADVECTION
ASSOCIATED WITH THE APPROACHING LOW HAS KEPT MOST OF US IN THE
70S...SOME 10-15 DEGREES BELOW CLIMO. KEMX WSR-88D SHOWS THE FIRST
WAVE OF SHOWERS AND THUNDERSTORMS AFFECTING MUCH OF PINAL AND PIMA
COUNTIES EARLY THIS AFTERNOON. GUSTY WINDS TO 50 MPH...BLOWING
DUST...OCCASIONAL LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH ANY
THUNDERSTORM THROUGH THIS AFTERNOON. STRONG DYNAMICS AND MODEST
INSTABILITY WILL COMBINE TO CONTINUE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. MOISTURE HAS IMPROVED
MARGINALLY...WITH SURFACE DEWPOINTS IN THE 20S AND 30S. NOT A
LOT...BUT THAT SHOULD HELP MORE LOCATIONS MEASURE SOME MORE
MEANINGFUL RAINFALL. MEANWHILE...VERY STRONG WINDS AND FIRE DANGER
HAVE BEEN THE CONCERNS FOR SANTA CRUZ AND COCHISE COUNTIES THIS
AFTERNOON...BUT THE PRESSURE GRADIENT HERE WILL RELAX BY THIS
EVENING AS THE MAIN LOW APPROACHES...AND INCREASED CLOUD COVER
DECREASES MIXING. SEE FIRE WEATHER SECTION BELOW. NOT TO BE LEFT
OUT...WE HAVE LEFT SNOW GRIDS INTACT FOR OUR NORTHEAST ZONES...WITH
ACCUMULATIONS OF 1-3 INCHES FOR THE WHITE MOUNTAINS NEAR HANNAGAN
MEADOW BY EARLY WEDNESDAY MORNING. NOTHING LIKE THE 11 INCHES
REPORTED AT SUNSET CRATER IN FLAGSTAFFS CWA...BUT VERY IMPRESSIVE
FOR MID-MAY TO SAY THE LEAST.
STRONG SYSTEM WILL EXIT INTO NEW MEXICO BY WEDNESDAY MORNING. STRONG
SUBSIDENCE ON THE BACKSIDE SHOULD CLEAR SKIES BY SUNRISE TO ALLOW
FOR DECENT RADIATIONAL COOLING...WITH LOWS TONIGHT IN THE 40S AND
LOWER 50S. SUNSHINE RETURNS WITH WARMER TEMPERATURES...BUT STILL WITH
TEMPERATURES RUNNING ABOUT 5 DEGREES BELOW THE NORM FOR MID-MAY.
NEXT ON THE AGENDA IS AN ADDITIONAL SLUG OF ENERGY THAT DIVES DOWN
THE EAST SIDE OF THE WEST COAST RIDGE AND CUTS OFF ANOTHER CLOSED
LOW NEAR SOUTHEAST ARIZONA LATE THURSDAY INTO EARLY FRIDAY. 12Z GFS
AND ECMWF AGREE ON THIS ASPECT...BUT 12Z ECMWF APPEARS MUCH MORE
REALISTIC WEAKENING AND OPENING THIS WAVE AND MOVING IT EAST AWAY
FROM US AND ALLOWING HIGH PRESSURE TO BEGIN BUILDING INTO ARIZONA.
12Z GFS WOULD SUGGEST SEVERAL DAYS WITH RAIN CHANCES LATER THIS WEEK
INTO THE WEEKEND WHICH OBVIOUSLY IS STARKLY AGAINST SOUTHEAST
ARIZONA CLIMATOLOGY IN MAY. SO...OUR FORECAST POP GRIDS ARE CONFINED
TO THE LATE THURSDAY AND EARLY FRIDAY TIMEFRAME AND LEAN TOWARD THE
ECMWF.
&&
.FIRE WEATHER...A RED FLAG WARNING CONTINUES FOR SANTA CRUZ AND COCHISE
COUNTIES THROUGH 7 PM THIS EVENING. RELATIVE HUMIDITIES LESS THAN
15 PERCENT AND STRONG SOUTHWEST WINDS HAVE CREATED HIGH FIRE DANGER
WHICH WILL CONTINUE INTO THIS EVENING BEFORE THE GRADIENT RELAXES
AFTER 7 PM. LESS FIRE DANGER WEDNESDAY WITH TYPICAL DIURNAL WINDS.
&&
.AVIATION...MOSTLY CLOUDY SKIES THROUGH THIS EVENING. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS SOUTHEAST ARIZONA THROUGH THE EVENING WITH CLOUD BASES BROKEN
TO OVERCAST AT 7-10K FEET AGL. STRONG SOUTHWEST WINDS OF 20-30
KTS WITH HIGHER GUSTS WILL CONTINUEINTO THIS EVENING. CLEARING
SKIES BY 12Z WEDNESDAY..WITH WINDS RETURNING TO TYPICAL DIURNAL DIRECTIONS
AND SPEEDS ON WEDNESDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR SANTA CRUZ
AND COCHISE COUNTIES THROUGH 7PM THIS EVENING.
TURNER
WEATHER.GOV/TUCSONHazardous weather outlook, May 13, 8:55 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST TUE MAY 13 2008
AZZ034-035-140200-
SANTA CRUZ COUNTY-COCHISE COUNTY-
855 AM MST TUE MAY 13 2008
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST ARIZONA WILL DROP SOUTH
AND EAST THROUGH THE STATE TODAY. WINDS WILL REMAIN QUITE STRONG
AND GUSTY AHEAD OF THIS SYSTEM. WHILE THIS STORM WILL GRADUALLY
BRING INCREASED LOW LEVEL MOISTURE TO THE AREA...IT WILL BE SLOW
MOVING INTO SANTA CRUZ AND COCHISE COUNTIES. AS A RESULT...THESE
AREAS ARE EXPECTED TO HAVE RED FLAG CONDITIONS WITH SUSTAINED
20-FOOT WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH AND RELATIVE
HUMIDITY VALUES AT OR BELOW 15 PERCENT. AS A RESULT...A RED FLAG
WARNING HAS BEEN ISSUED FOR COCHISE AND SANTA CRUZ COUNTIES FROM
10 AM MST THIS MORNING UNTIL 7 PM MST THIS EVENING.
IN ADDITION TO THE FIRE WEATHER CONCERNS...STRONG AND GUSTY WINDS
ACROSS COCHISE COUNTY WILL RESULT IN AREAS OF BLOWING DUST...
ESPECIALLY LOCATIONS TO THE EAST AND NORTHEAST OF THE WILLCOX
PLAYA. BLOWING DUST MAY BRIEFLY DROP VISIBILITIES TO BELOW A HALF
MILE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Cochise County
- When
- May 13, 4:00 PM MST to 6:00 PM MST
- Where
- Cochise County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Newspaper
High winds caused the roofs to blow off homes in the towns of Willcox, Cochise and Elfrida.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 13 to 14, 2008$1.1 million · EF0 · 47 events
- Flash Flooding and Hail in Louisiana, May 13 to 14, 2008$6.1 million · 61 kt wind · 9 events
- Tornadoes and Hail in Texas, May 13 to 14, 2008$230,000 · EF0 · 45 events
- Hail in Missouri, May 13, 2008$1.0 million · 1.75 in hail · 7 events
- Flooding in Indiana, May 13 to 24, 2008$110,000 · 11 events
- Hail and Damaging Winds in Illinois, May 13, 2008$32,000 · 2 in hail · 14 events
- Hail in Oklahoma, May 13, 2008$20,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Arkansas, May 13, 2008$20,000 · 0.88 in hail · 4 events
- High Wind and Strong Wind in Illinois, May 13, 2008$17,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 13, 20081.75 in hail · 10 events
- Hail in Illinois, May 13, 20081 in hail · 9 events
- Hail in Illinois, May 13, 2008$10,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94028.